Patients with cancer frequently use herbal or nutrient supplements and/or concomitant medications with their treatment, and therefore have a risk of herb-drug (HDI) or drug-drug interactions (DDIs) that could affect their outcomes.
Mechanisms of Interactions
Drug interactions can be pharmacokinetic, in which the drugs potentiate each other, or pharmacodynamic, in which a drug affects the absorption, elimination, and/or metabolism of another drug. These interactions can increase toxicity or reduce the therapeutic benefit.
Joanna Harnett, BHlthSc, MHlthSc, PhD, of The University of Sydney in Australia, told Cancer Therapy Advisor that “a number of herbs induce or inhibit the cytochrome (CYP) P450 enzymes or the activity of drug transporters such as p-glycoprotein.”
Herbal dietary supplements are a growing market that was estimated at over $6.4 billion in 2014. “Patients living with cancer take natural products for a broad range of reasons, including perceived benefits for general health, improving their quality of life, and to reduce unwanted side effects of conventional treatments,” Dr Harnett said.
A prospective study from Costa Rica published in 2017 found that 56.4% of patients with cancer reported using at least 1 herbal supplement — with a median of 4 supplements — at the time of their first antineoplastic agent prescription.1,2
An earlier study found that 73% of US patients with cancer used a dietary supplement, with 71% using 1 during chemotherapy. Nearly 53% of patients did not consult their health care professional about supplement use.3
“Non-disclosure about natural product–use by patients and not being asked about natural product–use by health care providers is common,” Dr Harnett said. A barrier to communication, she said, was clinicians’ lack of knowledge about these products.
Potential HDIs have been identified among 25% to 50.3% of patients receiving cancer treatment.2,3 In a 2017 study, 61.4% of potential HDIs were graded as moderate and 36.1% were not yet graded due to a paucity of data.2 Randomized controlled trials have, however, failed to identify additional adverse events or an increase in incidence of rare adverse events among patients who use herbal supplements.
Dr Harnett cited St John’s Wort (Hypericum perforatum), which is used for mild to moderate depression, as a well-known example of an herb that induces the CYP3A4 enzyme, “resulting in a reduction of serum levels of a number of medications that share this metabolic pathway, including chemotherapeutic agents.”
Use of St John’s Wort with imatinib, for example, can decrease circulating imatinib levels by 44%.4
According to Dr Harnett, “it is important that health care professionals ask about natural product–use and are proactive in acquiring knowledge about any benefits, risks, and potential interactions. More research is needed before we can confidently advise about the concurrent use of natural products during conventional treatments.”